Hail, Nelson
- When
- August 4, 6:47 PM CST
- Where
- Nelson County, 0.46 mi W of Mc Ville
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 47.770, -98.180
Nickel to quarter sized hail fell.
Isolated severe thunderstorms formed on the evening of the 4th along a cold front. The longest duration storm tracked from just southeast of Devils Lake, through the McVille and Sharon areas, before dissipating over northwest Traill County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Isolated severe thunderstorms formed on the evening of the 4th along a cold front. The longest duration storm tracked from just southeast of Devils Lake, through the McVille and Sharon areas, before dissipating over northwest Traill County. Another storm flared up and dropped large hail near Walhalla.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 4, 5:45 PM CST, 1 hour 2 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 645 PM CDT Sat Aug 4 2018 .UPDATE... Issued at 644 PM CDT Sat Aug 4 2018 Adjustments made to reflect current trends with isolated thunderstorms near Devils lake and to increase sky cover. Short range guidance indicates this activity may continue to dive southeast along instability axis thorugh this evening before dissipating and further adjustments may be needed. && .SHORT TERM...(This evening through Sunday) Issued at 244 PM CDT Sat Aug 4 2018 Weather challenges in the short term confined to thunderstorm timing and placement. For the rest of the afternoon will see activity exit the to the east in the Lake of the Woods area by 5pm and with it our severe weather chances. PoPs the rest of the evening and overnight remain chance at best as isolated showers and storms are possible within the stronger westerly flow with any embedded weak short wave through the overnight. Another 80 degree day or better tomorrow ahead of a northern wind shift in the afternoon which will bring another low chance for non severe convection. .LONG TERM...(Sunday night through Saturday) Issued at 244 PM CDT Sat Aug 4 2018 For Sunday night...a few residual showers will linger as Canadian high pressure shifts south over the region. Monday into Tuesday morning...cooler and drier weather will dominate briefly with highs forecast in the middle to upper 70s under mostly sunny skies. A warming trend takes place Tuesday through the end of the period as the upper level ridge shifts east from the high plains. Temperatures will climb into the 80s to near 90 degrees as the ridge builds over the area. Drier weather is expected through the end of the period with lower dew points and thus lower humidity values. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 644 PM CDT Sat Aug 4 2018 VFR conditions should prevail through the TAF period across eastern ND/northwest MN. Isolated thunderstorms southeast of KDVL should transition south and east, but confidence is low this will hold together and come within vicinity of KGFK/KFAR. Will need to monitor. Winds should eventually shift to the southwest as a front approaches and then to the west-northwest behind this front Sunday. Daytime gusts Sunday are expected (generally 17-18kt), with less wind at KBJI. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...DJR SHORT TERM...JK LONG TERM...Hopkins AVIATION...DJR
Hazardous Weather Outlook National Weather Service Grand Forks ND 436 AM CDT Sat Aug 4 2018 MNZ001-004-007-NDZ006>008-014>016-024-026>030-038-039-049-052-054- 050945- West Polk-Kittson-West Marshall-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele- Traill-Barnes-Cass-Ransom-Sargent-Western Walsh County- 436 AM CDT Sat Aug 4 2018 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Showers and thunderstorms this morning will produce some moderate rainfall and lightning at times, pushing eastward out of the area later this morning. Additional thunderstorms could develop later this afternoon and evening along a cold front. A few of the storms could become strong to severe, with hail up to an inch and wind gusts of 60 mph possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few strong thunderstorms will be possible Sunday afternoon near the Canadian border. Lightning, hail up to nickel sized and gusty winds will be the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ002-003-005-006-008-009-013>017-022>024-027>032-040-NDZ053- 050945- Norman-Clay-Roseau-Lake Of The Woods-East Marshall-North Beltrami- Pennington-Red Lake-East Polk-North Clearwater-South Beltrami- Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Richland- 436 AM CDT Sat Aug 4 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Showers and a few isolated thunderstorms moving into far southeastern North Dakota and western Minnesota this morning will bring some lightning, but the bigger impact will be thunderstorms strengthening or redeveloping this afternoon. Scattered severe thunderstorms will be possible, with hail up to 1.5 inches and wind gusts over 60 mph the primary threats. Tornado potential is not very high, but they cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few strong thunderstorms will be possible Sunday afternoon near the Canadian border. Lightning, hail up to nickel sized and gusty winds will be the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 558 PM CDT SAT AUG 4 2018 NDZ014-015-024-042315- Eddy ND-Benson ND-Ramsey ND- 558 PM CDT SAT AUG 4 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON... SOUTHWESTERN RAMSEY AND EDDY COUNTIES UNTIL 615 PM CDT... At 558 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Fort Totten to New Rockford. Movement was east at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with these storms. Strong thunderstorms will be near... Fort Totten around 605 PM CDT. Tokio and St Michael around 615 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4803 9858 4762 9864 4765 9925 4803 9921 TIME...MOT...LOC 2258Z 273DEG 23KT 4792 9907 4769 9913 DJR
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
617 PM CDT SAT AUG 4 2018
NDZ014-015-024-042345-
Eddy ND-Benson ND-Ramsey ND-
617 PM CDT SAT AUG 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON...SOUTH
CENTRAL RAMSEY AND NORTHEASTERN EDDY COUNTIES UNTIL 645 PM CDT...
At 617 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tokio, or 15 miles south of Devils Lake, moving east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Tokio around 620 PM CDT.
Warwick around 630 PM CDT.
Hamar around 640 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Devils Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4800 9894 4800 9853 4795 9852 4794 9852
4794 9853 4789 9852 4773 9853 4782 9900
TIME...MOT...LOC 2317Z 282DEG 31KT 4789 9886
DJRSpecial Weather Statement
National Weather Service Eastern ND/Grand Forks ND
648 PM CDT SAT AUG 4 2018
NDZ014-024-026-050045-
Nelson ND-Eddy ND-Benson ND-
648 PM CDT SAT AUG 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON...
SOUTHWESTERN NELSON AND NORTHEASTERN EDDY COUNTIES UNTIL 745 PM
CDT...
At 647 PM CDT, Doppler radar was tracking a strong thunderstorm over
Warwick, or 20 miles southeast of Devils Lake, moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Hamar around 710 PM CDT.
Tolna around 735 PM CDT.
Pekin around 745 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near southeast Devils Lake and Stump Lake, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4793 9878 4793 9863 4792 9862 4791 9853
4793 9853 4793 9820 4767 9825 4767 9832
4776 9886
TIME...MOT...LOC 2347Z 277DEG 13KT 4784 9870
DJRThe Fargo/Grand Forks radar (KMVX), 69 km away, was scanning. The volume nearest the first event began at 00:44 UTC.
4 hail. Local standard time, as filed.
Nickel to quarter sized hail fell.
Crops were damaged by nickel to quarter sized hail.
A one mile wide swath of corn was shredded by the hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772068, 772069, 772070, 772071.